Alert archive / Kansas / Wind Advisories in 2023
Wind Advisory 7, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Mar 14, 2023, 3:04 PM CDT for 20 counties in Kansas. It took effect at Mar 15, 2023, 11:00 AM CDT. It was in force for 34 hr.
The area
The counties it named.
The facts
- Issued
- Mar 14, 2023, 3:04 PM CDT (20:04 UTC)
- In effect from
- Mar 15, 2023, 11:00 AM CDT
- Expired
- Mar 16, 2023, 8:55 PM CDT
- In force
- 34 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 42 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 910 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
008 WWUS73 KICT 142004 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 304 PM CDT Tue Mar 14 2023 KSZ048>053-067>069-082-083-091>093-151015- /O.NEW.KICT.WI.Y.0007.230315T1600Z-230316T0000Z/ Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler- Kingman-Sedgwick-Harper-Sumner-Cowley- Including the cities of Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, and Arkansas City 304 PM CDT Tue Mar 14 2023 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 7 PM CDT WEDNESDAY... * WHAT...South winds 30 to 35 mph with gusts up to 45 mph expected. * WHERE...Portions of Central and South Central Kansas. * WHEN...From 11 AM to 7 PM CDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
5 follow-up statements
508 WWUS73 KICT 150819 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 319 AM CDT Wed Mar 15 2023 KSZ032-033-047-070-094-098-152230- /O.EXA.KICT.WI.Y.0007.230315T1600Z-230316T0000Z/ Russell-Lincoln-Barton-Greenwood-Elk-Chautauqua- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Eureka, Madison, Howard, Moline, Longton, Grenola, Sedan, and Cedar Vale 319 AM CDT Wed Mar 15 2023 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING... * WHAT...South winds 27 to 35 mph with gusts up to 45 mph expected. * WHERE...Russell, Lincoln, Barton, Greenwood, Elk and Chautauqua Counties. * WHEN...From 11 AM to 7 PM CDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ048>053-067>069-082-083-091>093-152230- /O.CON.KICT.WI.Y.0007.230315T1600Z-230316T0000Z/ Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler- Kingman-Sedgwick-Harper-Sumner-Cowley- Including the cities of Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, and Arkansas City 319 AM CDT Wed Mar 15 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING... * WHAT...South winds 30 to 35 mph with gusts up to 45 mph expected. * WHERE...Portions of Central and South Central Kansas. * WHEN...From 11 AM to 7 PM CDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Metzger
441 WWUS73 KICT 151954 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 254 PM CDT Wed Mar 15 2023 KSZ071-072-095-096-099-100-161000- /O.NEW.KICT.WI.Y.0008.230316T0600Z-230317T0600Z/ Woodson-Allen-Wilson-Neosho-Montgomery-Labette- Including the cities of Yates Center, Iola, Humboldt, Neodesha, Fredonia, Chanute, Coffeyville, Independence, and Parsons 254 PM CDT Wed Mar 15 2023 ...WIND ADVISORY IN EFFECT FROM 1 AM THURSDAY TO 1 AM CDT FRIDAY... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected ahead of the cold front. Then north winds 20 to 30 mph with gusts up to 45 mph expected behind the cold front. * WHEN...From 1 AM Thursday to 1 AM CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ032-033-047>053-067>070-082-083-091>094-098-161000- /O.EXT.KICT.WI.Y.0007.000000T0000Z-230317T0600Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner- Cowley-Elk-Chautauqua- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Sedan, and Cedar Vale 254 PM CDT Wed Mar 15 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 1 AM CDT FRIDAY... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected ahead of the cold front. Then north winds 20 to 30 mph with gusts up to 45 mph expected behind the cold front. * WHEN...Until 1 AM CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
162 WWUS73 KICT 160815 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 315 AM CDT Thu Mar 16 2023 KSZ032-033-047>053-067>070-082-083-091>094-098-162215- /O.CON.KICT.WI.Y.0007.000000T0000Z-230317T0600Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner- Cowley-Elk-Chautauqua- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Sedan, and Cedar Vale 315 AM CDT Thu Mar 16 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected ahead of the cold front. Then north winds 20 to 30 mph with gusts up to 45 mph expected behind the cold front. * WHERE...Central and South Central Kansas. * WHEN...Until 1 AM CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ071-072-095-096-099-100-162215- /O.CON.KICT.WI.Y.0008.000000T0000Z-230317T0600Z/ Woodson-Allen-Wilson-Neosho-Montgomery-Labette- Including the cities of Yates Center, Iola, Humboldt, Neodesha, Fredonia, Chanute, Coffeyville, Independence, and Parsons 315 AM CDT Thu Mar 16 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected ahead of the cold front. Then north winds 20 to 30 mph with gusts up to 45 mph expected behind the cold front. * WHERE...Areas of Southeast Kansas. * WHEN...From 1 AM Thursday to 1 AM CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Metzger
126 WWUS73 KICT 162004 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 304 PM CDT Thu Mar 16 2023 KSZ032-033-047>053-067>070-082-083-091>094-098-170600- /O.CON.KICT.WI.Y.0007.000000T0000Z-230317T0600Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner- Cowley-Elk-Chautauqua- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Sedan, and Cedar Vale 304 PM CDT Thu Mar 16 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY... * WHAT...North winds 25 to 35 mph with gusts up to 45 mph expected. * WHEN...Until 1 AM CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ071-072-095-096-099-100-170600- /O.CON.KICT.WI.Y.0008.000000T0000Z-230317T0600Z/ Woodson-Allen-Wilson-Neosho-Montgomery-Labette- Including the cities of Yates Center, Iola, Humboldt, Neodesha, Fredonia, Chanute, Coffeyville, Independence, and Parsons 304 PM CDT Thu Mar 16 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT FRIDAY... * WHAT...North winds 25 to 35 mph with gusts up to 45 mph expected. * WHEN...From 1 AM Thursday to 1 AM CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
145 WWUS73 KICT 170155 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 855 PM CDT Thu Mar 16 2023 KSZ032-033-047>053-067>070-082-083-091>094-098-170300- /O.CAN.KICT.WI.Y.0007.000000T0000Z-230317T0600Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner- Cowley-Elk-Chautauqua- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Sedan, and Cedar Vale 855 PM CDT Thu Mar 16 2023 ...WIND ADVISORY IS CANCELLED... Winds have fallen below advisory criteria. Gusty winds of 25 to 35 mph will still be possible through the evening. $$ KSZ071-072-095-096-099-100-170300- /O.CAN.KICT.WI.Y.0008.000000T0000Z-230317T0600Z/ Woodson-Allen-Wilson-Neosho-Montgomery-Labette- Including the cities of Yates Center, Iola, Humboldt, Neodesha, Fredonia, Chanute, Coffeyville, Independence, and Parsons 855 PM CDT Thu Mar 16 2023 ...WIND ADVISORY IS CANCELLED... Winds have fallen below advisory criteria. Gusty winds of 25 to 35 mph will still be possible through the evening. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Mar 14, 2:53 PM CDT, 11 minutes earlier.
Area forecast discussion, Mar 14, 2:53 PM CDT, 11 minutes before
Area Forecast Discussion National Weather Service Wichita KS 253 PM CDT Tue Mar 14 2023 .SYNOPSIS... Issued at 250 PM CDT Tue Mar 14 2023 Key Messages Over the Next 7 Days: * Warm, dry, and windy conditions will lead to elevated fire weather concerns for much of the day on Wednesday. * A powerful cold front will bring very cold air, windy conditions, and potentially a rain/snow mix for much of the area. * Much colder than average temperatures expected through the weekend and into the beginning of next week. && .SHORT TERM...(This evening through Friday night) Issued at 250 PM CDT Tue Mar 14 2023 Relatively quiet and mild conditions for this afternoon and tonight will quickly transition to a busy few days to finish off the remainder of the work week. Upper ridging and a tightened pressure gradient due to surface pressure falls across the High Plains will promote warm and windy conditions across much of the area on Wednesday. While RH values will likely stay within the 35 to 45% range, wind gusts up to 45 mph and dry vegetation will likely lead to elevated fire concerns during the afternoon hours on Wednesday. Spring-like conditions will be squashed by a powerful cold front early on Thursday as very cold air for this time of year plunges into the central plains. The system bringing record precipitation to much of California today will slide into the central plains on Thursday, and deep layer ascent should support widespread precipitation across the area; however, there are a couple caveats that will likely limit precipitation totals. First, this will be a quick-hitting system, so time within the area of ideal lift will shift north and east of the area rather hastily. Second, dry area behind the cold front will likely limit the amount of moisture available for appreciable precipitation. With that being said, areas southeast of the Turnpike will still likely see at least a quarter- inch of rainfall by the end of Thursday. The aforementioned very cold air will likely overlap with precipitation moving across the region, and a rain/snow mix is not out of the realm of possibility, especially across central Kansas, though impacts will likely remain very limited. Robust CAA will lead to very windy conditions throughout the day on Thursday, and wind gusts around 40 to 45 mph are possible for much of the area. The main headline for Friday will be the continued low-level CAA and well below average temperatures for this time of year with lows in the teens and 20s, and highs only in the low to mid 40s. For comparison, the typical temperature range for this time of year is from the mid 30s to near 60. .LONG TERM...(Saturday through Tuesday) Issued at 250 PM CDT Tue Mar 14 2023 Cold temperatures are expected to persist through the weekend with stubborn northerly winds remaining in place through Sunday. Temperatures will bottom out Sunday morning with most locations dipping into the teens. For what it's worth, it could be much colder with record lows on Sunday sitting in the single-digits to below zero. For springtime enjoyers, temperatures look to slowly rebound starting off the week next week. Low rain and snow chances are possible early next week as well, but details on this possibility remain fuzzy as of now. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1156 AM CDT Tue Mar 14 2023 VFR conditions expected to prevail thru the forecast valid period. South winds will increase with low level wind shear conditions developing for most locations late tonight until mid-morning on Wednesday. Otherwise just some patchy stratocu/altocu and cirrus. KED && .FIRE WEATHER... Issued at 250 PM CDT Tue Mar 14 2023 Despite RH values ranging from 35 to 45%, afternoon temperatures in the 60s and 70s along with wind gusts around 45 mph will create very high grassland fire danger across the entire forecast area. Areas of very grassland fire danger will exist Thursday and Friday, but fire danger will likely be limited by cold temperatures. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 37 66 52 58 / 0 0 10 60 Hutchinson 36 66 48 57 / 0 0 10 50 Newton 37 64 51 57 / 0 0 10 60 ElDorado 38 65 51 58 / 0 0 20 70 Winfield-KWLD 37 66 52 60 / 0 0 20 70 Russell 36 71 36 44 / 0 0 20 60 Great Bend 36 70 37 45 / 0 0 10 50 Salina 37 68 45 53 / 0 0 20 70 McPherson 36 66 47 56 / 0 0 10 60 Coffeyville 36 64 51 60 / 0 0 20 90 Chanute 36 63 51 58 / 0 0 20 90 Iola 36 63 50 57 / 0 0 20 90 Parsons-KPPF 36 63 51 58 / 0 0 20 90 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 11 AM to 7 PM CDT Wednesday for KSZ048>053- 067>069-082-083-091>093. && SYNOPSIS...JC SHORT TERM...JC LONG TERM...JC AVIATION...KED FIRE WEATHER...JC
Hazardous weather outlook, Mar 14, 2:59 PM CDT, 5 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 259 PM CDT Tue Mar 14 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-152000- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 259 PM CDT Tue Mar 14 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Increasing south winds late this afternoon will result in a few hours of very high grassland fire danger for locations in central Kansas generally west of a Lincoln to Ellsworth to Lyons line. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Warmer air will combine with strong and gusty south winds to create very high grassland fire danger area-wide on Wednesday afternoon. Outdoor burning is discouraged. Gusty south winds could blow around light weight objects and create difficult travel, especially for high profile vehicles driving along east and west running roadways Wednesday and Thursday. A few thunderstorms are possible across southern Kansas from late Thursday morning into the afternoon. A strong storm or two may produce small hail. Additionally rain will mix with snow or change over to snow Thursday afternoon to Thursday night, but any impacts look very limited at this time. Breezy conditions may lead to very high grassland fire danger both Thursday and Friday, but wet conditions and much cooler temperatures will limit fire danger. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.